Kansas, 2007

Flood in Kansas, May 15, 2007

May 15, 2007 · NWS SGF · 1 event in 1 county or zone

An isolated thunderstorm caused minor street flooding in Pittsburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated thunderstorm caused minor street flooding in Pittsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 2:31 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, May 15, 2:31 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 AM CDT TUE MAY 15 2007

.DISCUSSION...

CURRENTLY...A COLD FRONT EXTENDS FROM THE WESTERN GREAT LAKES
SOUTHWESTWARD THROUGH CENTRAL IOWA...EASTERN KANSAS TOWARD THE
OKLAHOMA PANHANDLE. SFC WAVE IS NOTED NEAR THE OK PANHANDLE WITH A
MID LEVEL SHORTWAVE ENTERING THAT AREA. CONVECTION TO THIS POINT HAS
MAINLY BEEN CONFINED TO AT OR BEHIND THIS FRONT...WITH NEW
DEVELOPMENT JUST AHEAD OF THE COLD POOL OVER NORTH CENTRAL MO.
SOUTHERLY FLOW ACROSS THE REGION HAS KEPT TEMPS IN CHECK IN THE 65
TO 70F RANGE.

TODAY AND TONIGHT...MAIN FORECAST ISSUE WILL BE THE PASSAGE OF THE
COLD FRONT AND THE ASSOCIATED CONVECTION. CONVECTIVE COMPLEX HASNT
MOVED ALL THAT MUCH IN THE PAST FEW HOURS...WITH THE COLD POOL
BEGINNING TO OUTRUN THE LEADING EDGE OF THE NARROW LINE OF TSRA JUST
A BIT. THIS DECAYING MCS SHOULD ENTER THE FAR NORTHWESTERN CWA
AROUND/JUST AFTER 12Z AND STEADILY WEAKEN AS IT SPREADS TO THE
SOUTHEAST. THE COLD FRONT SHOULD BEGIN TO MOVE A BIT FASTER AS THE
MID LEVEL SHORTWAVE MOVES EASTWARD AND FORCES THE SURFACE WAVE TO
ACCELERATE NORTHEASTWARD ALONG THE FRONT.

MOST AREAS SHOULD SEE RAINFALL TODAY...ALTHOUGH I AM A BIT CONCERNED
THAT A NARROW AREA MAY MISS OUT AS THE MORNING MCS DIES AND
CONVECTION REDEVELOPS ALONG/AHEAD OF THE COLD FRONT. THE PATH OF
LEAST RESISTANCE IS TO CONTINUE LOW END CATEGORICAL POPS FOCUSED ON
THE NW THIRD OF THE CWA THIS MORNING AND THE REMAINDER OF THE AREA
THIS AFTERNOON.

SEVERE POTENTIAL LOOKS MINIMAL AT THIS POINT AND WILL MAINLY
ASSOCIATED WITH THE REDEVELOPMENT ALONG THE FRONT THIS AFTERNOON.
DEEP LAYER SHEAR WILL APPROACH 30-40KT...ALTHOUGH LOW LEVEL (0-1KM)
SHEAR IS EXPECTED TO BE UNIMPRESSIVE AT 10KT. HEATING AHEAD OF THE
FRONT WILL YIELD MLCAPES IN THE 1000-1500 J/KG RANGE WITH LIS IN THE
-3 TO -4 RANGE. THE BEST UPPER FORCING WILL TAKE AIM TO OUR
NORTHEAST...LEAVING THE OZARKS IN A LOW-END RISK FOR A FEW
MARGINALLY SEVERE HAILERS AND LOCALLY DAMAGING WIND GUSTS.

CONVECTION SHOULD STEADILY CONTINUE TO THE SOUTHEAST AS THE COLD
FRONT ACCELERATES THROUGH THE REGION BY EARLY EVENING. HAVE
MAINTAINED A LIKELY POP OVER THE FAR SE CWA AS MOST OF THE ACTIVITY
WILL AFFECT THIS REGION RIGHT AROUND 00Z. PROGRESSIVE CLEARING FROM
NW TO SE IS EXPECTED FROM MID EVENING ONWARD.

TEMPS RATHER TRICKY TODAY GIVEN CLOUD COVER AND COLD FRONTAL TIMING.
HAVE INCREASED TEMPS ABOVE GUIDANCE ALONG AND SE OF THE I-44
CORRIDOR WHERE BETTER INSOLATION IS EXPECTED. TEMPS SHOULD RANGE
FROM THE LOWER 70S OVER THE NW CWA TO MIDDLE 80S IN THE SE CWA.
TONIGHT CLEARING SKIES AND DRIER AIR ASSOCIATED WITH INCOMING HIGH
PRESSURE WILL ALLOW LOWS TO DROP TO AROUND 50F...POSSIBLY LOWER IN
THE NW CWA.

WEDNESDAY AND WEDNESDAY NIGHT...GFS/UKMET/NAM WRF ALL SLIGHTLY MORE
ROBUST WITH INITIAL TROUGHING OVER THE GREAT LAKES/OHIO RIVER VALLEY
REGION. THIS SENDS A VORT LOBE ACROSS THE MIDWEST DURING THE
AFTERNOON AND OVERNIGHT TIME FRAME. MOISTURE LOOKS LIMITED TO SAY
THE LEAST...BUT GIVEN POTENTIAL FORCING I COULD NOT JUSTIFY ZERO
POPS DURING THIS TIME FRAME. MOST LIKELY SCENARIO WILL BE A MID
LEVEL CLOUD DECK OF SOME SORT...BUT I CANNOT RULE OUT A RENEGADE
HIGH BASED -SHRA. WEATHER WORDING WILL REMAIN SILENT...BUT AN
OUTSIDE POTENTIAL FOR A SMALL SHOWER OR TWO DOES EXIST. OTHERWISE...
COOLER CONDITIONS ARE ON TAP WITH HIGHS IN THE UPPER 60S/LOWER 70S
AND LOWS IN THE 40S.

THURSDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD...MED RANGE
GUIDANCE CONTINUES THEIR RUN OF DECENT AGREEMENT THROUGH THE
WEEKEND. TROUGHING OVER THE EASTERN CONUS IS EXPECTED TO WEAKEN AND
MOVE EAST WITH ANOTHER TROUGH MOVING INTO THE WESTERN CONUS. IN
BETWEEN...UPPER RIDGING AND SURFACE HIGH PRESSURE WILL BE IN CONTROL
OF THE WEATHER REGIME ACROSS THE MIDDLE OF THE NATION. THIS WILL
LEND TO A SLOW...STEADY MODERATING TREND INTO THE WEEKEND WITH NEAR
AVERAGE TEMPERATURES.

THE OPS GFS REMAINS PROGRESSIVE WITH THE WESTERN CONUS TROUGH EARLY
NEXT WEEK...IN STARK CONTRAST TO THE GFS ENSEMBLE MEAN...THE UKMET
AND THE ECMWF. GIVEN INDICATES FROM THE 5 WAVE GEOPOTENTIAL HEIGHT
CHARTS...IT APPEARS WELL BE HEADED TOWARD A TROUGH WEST/RIDGE EAST
UPPER HEIGHT PATTERN ACROSS NORTH AMERICA. THIS SHOULD CONTINUE A
DRY AND SEASONABLY WARM STRETCH OF WEATHER INTO THE FIRST HALF OF
NEXT WEEK.

GAGAN

&&

.AVIATION...

FOR THE 06Z TAFS...

LOOKING FOR VFR CONDITIONS THROUGH THE INITIAL 6 HOURS OF THE
FORECAST AT BOTH JLN/SGF WITH VFR CEILINGS FROM CONVECTION IN THE
PLAINS OVERSPREADING THE AREA.  COLD FRONT EXPECTED TO ARRIVE DURING
THE EARLY TO MID AFTERNOON HOURS WITH CONVECTION POSSIBLE FROM
AROUND 16Z TO 22Z TODAY.  COULD SEE SOME MVFR CONDITIONS DEVELOPING
WITH THE CONVECTION DURING THE AFTERNOON.  HAVE KEPT IN VFR CEILINGS
BEHIND THE FRONT DURING THE EVENING HOURS.  WINDS WILL VEER
THROUGHOUT THE DAY FROM SOUTH TO NORTHWEST BEHIND THE FRONT.  COULD
SEE GUSTS ALONG AND BEHIND THE FRONT DURING THE DAYLIGHT HOURS UP
AROUND 20 TO 22 KTS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 15, 5:00 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE MAY 15 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS IN EXCESS OF 60 MPH.
  HAIL TO THE SIZE OF QUARTERS.
  LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

 SHOWERS AND THUNDERSTORMS WILL MOVE INTO AREAS NORTHWEST OF THE
 INTERSTATE 44 CORRIDOR THIS MORNING. THIS ACTIVITY WILL
 PROGRESSIVELY SPREAD TO THE SOUTHEAST...AFFECTING AREAS ALONG
 AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR DURING THE AFTERNOON.

  DISCUSSION:

  A COLD FRONT WILL MOVE THROUGH THE REGION TODAY. SHOWERS AND
  THUNDERSTORMS HAVE DEVELOPED ALONG THIS FEATURE OVER NORTHERN
  OKLAHOMA...MUCH OF KANSAS AND NORTHERN MISSOURI. THIS ACTIVITY
  WILL SPREAD INTO EXTREME SOUTHEAST KANSAS AS WELL AS WEST
  CENTRAL AND CENTRAL MISSOURI THIS MORNING. THUNDERSTORMS
  ASSOCIATED WITH THIS ACTIVITY ARE EXPECTED TO REMAIN SUB
  SEVERE...WITH FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
  HEAVY RAINFALL THE PRIMARY HAZARDS.

  THE COLD FRONT IS EXPECTED TO BE IN THE VICINITY OF THE
  INTERSTATE 44 CORRIDOR BY MIDDAY. SUNSHINE IS EXPECTED ALONG AND
  SOUTHEAST OF INTERSTATE 44 THIS MORNING...WHICH WILL RESULT IN A
  MODERATELY UNSTABLE AIRMASS. THE COLD FRONT WILL INTERACT WITH
  THIS UNSTABLE AIRMASS THIS AFTERNOON...RESULTING IN
  REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL...
  SOUTHWEST AND SOUTH CENTRAL MISSOURI. WITH WIND SHEAR EXPECTED
  TO BE WEAK...ONLY A FEW...MARGINALLY SEVERE THUNDERSTORMS ARE
  ANTICIPATED. IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING
  AND LOCALLY HEAVY RAINFALL...HAIL TO THE SIZE OF QUARTERS AND
  WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

  LOCALLY HEAVY RAINFALL INTERACTING WITH VERY MOIST SOIL
  CONDITIONS ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST
  CENTRAL MISSOURI MAY LEAD TO FLOODING OF LOW LYING AREAS NEAR
  RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A LINE
 FROM NEOSHO TO ROLLA THIS AFTERNOON AND EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
May 15, 6:38 AM CST to 12:00 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.410, -94.700

An isolated thunderstorm caused minor street flooding in Pittsburg.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31229.